Alert archive / California / Wind Advisories in 2017

Wind Advisory 11, NWS Phoenix, AZ

April 24, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 24, 2017, 5:40 AM PDT for Imperial County, California. It took effect at Apr 24, 2017, 2:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2017, 5:40 AM PDT (12:40 UTC)
In effect from
Apr 24, 2017, 2:00 PM PDT
Expired
Apr 25, 2017, 10:00 AM PDT
In force
20 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS75 KPSR 241240
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
540 AM MST Mon Apr 24 2017

CAZ562-242300-
/O.NEW.KPSR.WI.Y.0011.170424T2100Z-170425T1400Z/
/O.CON.KPSR.WI.Y.0010.000000T0000Z-170424T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
540 AM PDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM PDT
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 7 AM PDT
Tuesday. 

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Initially through the mid-morning hours before tapering
  off. Winds will increase again later this afternoon and persist
  overnight into the morning hours on Tuesday.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 50
  mph.

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-242300-
/O.NEW.KPSR.WI.Y.0011.170424T2100Z-170425T1400Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
540 AM PDT Mon Apr 24 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM PDT
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 7 AM PDT
Tuesday. 

* AFFECTED AREA...Southwest Imperial County; areas to the west of
  El Centro / Imperial.

* TIMING...Winds will strengthen later this afternoon, peaking by
  late afternoon and remaining strong overnight tonight and into
  the morning hours on Tuesday before tapering off again.

* WINDS...West to southwest winds 20 to 30 mph with gusts in
  excess of 40 mph at times.

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
554 
WWUS75 KPSR 250045
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
545 PM MST Mon Apr 24 2017

CAZ562-566-251245-
/O.CON.KPSR.WI.Y.0011.000000T0000Z-170425T1400Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
545 PM PDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT TUESDAY...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Through the remainder of this evening into
  tonight...then into the early morning hours on Tuesday.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
869 
WWUS75 KPSR 251003
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
303 AM MST Tue Apr 25 2017

AZZ534-537-538-540>563-252300-
/O.NEW.KPSR.WI.Y.0012.170425T2000Z-170426T0300Z/
Aguila Valley-Northwest Valley-Tonopah Desert-Buckeye/Avondale-
Cave Creek/New River-Deer Valley-Central Phoenix-
North Phoenix/Glendale-New River Mesa-Scottsdale/Paradise Valley-
Rio Verde/Salt River-East Valley-Fountain Hills/East Mesa-
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-Superior-
Northwest Pinal County-West Pinal County-
Apache Junction/Gold Canyon-Tonto Basin-Mazatzal Mountains-
Pinal/Superstition Mountains-Sonoran Desert Natl Monument-
San Carlos-Dripping Springs-Globe/Miami-Southeast Gila County-
Including the cities of Aguila, Gladden, Wickenburg, Circle City,
Surprise, Wittmann, Beardsley, Sun City West, Arlington, 
Hassayampa, Tonopah, Wintersburg, Avondale, Cashion, Goodyear, 
Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, 
Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek,
Superior, Casa Grande, Cactus Forest, Florence, Coolidge, 
Apache Junction, Punkin Center, Sunflower, San Carlos, Peridot, 
Hayden, Winkelman, Globe, and Miami
303 AM MST Tue Apr 25 2017 /303 AM PDT Tue Apr 25 2017/

...WIND ADVISORY IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS
AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 1 PM MST /1 PM PDT/ this
afternoon to 8 PM MST /8 PM PDT/ this evening. 

* AFFECTED AREA...The south-central deserts of Arizona including
  the greater Phoenix area and communities such as Casa Grande,
  Florence, Wickenburg and Tonopah. Other areas include the higher
  terrain of southern Gila County including communities of Globe,  
  Miami and San Carlos.

* TIMING...Winds will increase during the late morning hours and
  peak from the mid afternoon through early evening before
  tapering off. Strongest winds will accompany a cold frontal
  passage moving southeast through the deserts this afternoon.

* WINDS...Southwest to west winds 10 to 20 mph becoming 15 to 30
  mph during the afternoon and early evening with peak gusts in
  excess of 40 mph. Favored higher terrain areas of southern Gila
  County may see a few gusts to around 50 mph.

* IMPACTS...Strong gusty cross-winds will create dangerous driving
  conditions for high profile vehicles especially those driving
  along north to south oriented roads. Gusty winds may also kick
  up areas of dense blowing dust resulting in sharply restricted
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-566-251400-
/O.CON.KPSR.WI.Y.0011.000000T0000Z-170425T1400Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
303 AM PDT Tue Apr 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Through the remainder of this evening into tonight... 
  then into the early morning hours on Tuesday. 

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
431 
WWUS75 KPSR 251327
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
627 AM MST Tue Apr 25 2017

CAZ562-566-251700-
/O.EXT.KPSR.WI.Y.0011.000000T0000Z-170425T1700Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
627 AM PDT Tue Apr 25 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Through the late morning hours today.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ534-537-538-540>563-260130-
/O.CON.KPSR.WI.Y.0012.170425T2000Z-170426T0300Z/
Aguila Valley-Northwest Valley-Tonopah Desert-Buckeye/Avondale-
Cave Creek/New River-Deer Valley-Central Phoenix-
North Phoenix/Glendale-New River Mesa-Scottsdale/Paradise Valley-
Rio Verde/Salt River-East Valley-Fountain Hills/East Mesa-
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-Superior-
Northwest Pinal County-West Pinal County-
Apache Junction/Gold Canyon-Tonto Basin-Mazatzal Mountains-
Pinal/Superstition Mountains-Sonoran Desert Natl Monument-
San Carlos-Dripping Springs-Globe/Miami-Southeast Gila County-
Including the cities of Aguila, Gladden, Wickenburg, Circle City,
Surprise, Wittmann, Beardsley, Sun City West, Arlington, 
Hassayampa, Tonopah, Wintersburg, Avondale, Cashion, Goodyear, 
Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, 
Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek,
Superior, Casa Grande, Cactus Forest, Florence, Coolidge, 
Apache Junction, Punkin Center, Sunflower, San Carlos, Peridot, 
Hayden, Winkelman, Globe, and Miami
627 AM MST Tue Apr 25 2017 /627 AM PDT Tue Apr 25 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS
AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING...

* AFFECTED AREA...The south-central deserts of Arizona including 
  the greater Phoenix area and communities such as Casa Grande, 
  Florence, Wickenburg and Tonopah. Other areas include the 
  higher terrain of southern Gila County including communities 
  of Globe, Miami and San Carlos. 

* TIMING...Winds will increase during the late morning hours and 
  peak from the mid afternoon through early evening before 
  tapering off. Strongest winds will accompany a cold frontal 
  passage moving southeast through the deserts this afternoon. 

* WINDS...Southwest to west winds 10 to 20 mph becoming 15 to 30 
  mph during the afternoon and early evening with peak gusts in 
  excess of 40 mph. Favored higher terrain areas of southern 
  Gila County may see a few gusts to around 50 mph. 

* IMPACTS...Strong gusty cross-winds will create dangerous 
  driving conditions for high profile vehicles especially those 
  driving along north to south oriented roads. Gusty winds may 
  also kick up areas of dense blowing dust resulting in sharply 
  restricted visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 24, 5:30 AM PDT, 10 minutes earlier.

Area forecast discussion, Apr 24, 5:30 AM PDT, 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
530 AM MST Mon Apr 24 2017

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
A gradual cooling trend will begin today with highs dipping back
to near normals into the coming weekend. Periods of mainly high
clouds can be expected along with breezy or even windy conditions
during the afternoon hours nearly every day this week. Dry
conditions will prevail aside from a slight chance of showers
across eastern Arizona on Friday as a fast moving low pressure
system passes through the region.

&&

.DISCUSSION...
A pattern change is underway as a strong polar upper level jet
has edged into the Western U.S. and will persist through Friday.
This will act to keep the Pacific ridge well to our west and keep
an overall troughing pattern in place across much of the Western
and Central U.S. For the Desert Southwest, this will result in a
cooler but a bit more active weather pattern. As the troughing
sets up today, highs will drop back mainly into the lower 90s
across the lower deserts. A weak shortwave trough will pass
through the Great Basin into Colorado today allowing for a
deepening surface low to our northeast while tightening the
pressure gradient over our region. This will bring another breezy
day to the area with widespread afternoon/early evening gusts
between 20-30 mph. The combination of very dry afternoon
humidities and windy conditions has prompted a Red Flag Warning
for southern Gila County.

A stronger shortwave trough will follow behind on Tuesday tracking
a bit further south this time across the Four Corners area. This
will lower our heights aloft even more allowing for more cooling
as highs dip back to near seasonal normals. Another breezy to
windy day will occur on Tuesday with gusts approaching wind
advisory levels from the Phoenix area eastward. A very marginal
amount of moisture will accompany this system, but only enough to
bring some high clouds and raise our surface dew points 5-10
degrees.

Once the Tuesday shortwave exits the region, weak ridging aloft
moves in for Wednesday allowing for a slight bump in temperatures,
and less windy conditions. Thursday looks to be a transition day
across the region as the ridge quickly flattens as it slides east
and a deeper upper level trough begins to sag southward through
the Pacific Northwest and Northern Rockies. Though there is still
quite a bit of model spread for Friday into the weekend, the
overall consensus shows a deeper trough digging southward through
the Central Rockies into the Desert Southwest. How far south and
west this trough will dig will likely depend on the interaction
with the Pacific ridge off the West Coast and the strength of the
upper level jet max that is shown to develop over the Great
Basin.

For now we are going with a solution that mainly brings the
developing 500mb closed low into the Four Corners area. This would
bring a rather dramatic cool down Friday into Saturday and should
result in at least a chance of showers (possibly a thunderstorm)
on Friday across eastern Arizona. Though moisture will be limited
to a thin layer between 700-600mb, rather cold mid level
temperatures resulting in steep lapse rates should be enough to
bring at least isolated to scattered showers across our eastern
high terrain Friday afternoon/evening. Friday will likely end up
being a rather windy day which may necessitate the need for a Wind
Advisory across much of the area as well as bringing elevated
fire danger conditions.

Though forecast confidence for the coming weekend is somewhat low
due to high model spread, it looks like temperatures should remain
well below 90 on Saturday with temperatures closer to normal on
Sunday.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Increasing westerly flow aloft will lead to breezy conditions across
the central deserts today; initially we will see typical diurnal east
winds at the TAF sites but later this morning winds will veer
towards the south then become southwest and gusty by 21Z with peak
gusts approaching 25kt at times. Winds to stay generally westerly
most of the night tonight before gradually returning to the
east/southeast Tuesday morning. Otherwise expect some high thin
cirrus moving overhead from time to time with SCT to BKN decks aoa
20k feet by late morning.

Southeast California/Southwest Arizona Including KIPL and KBLH:

Expect persistent west winds at KIPL all day and overnight tonight;
winds genly 8-15kt thru mid afternoon then picking up with sustained
winds above 18kt and gusts to around 30kt for most of the night
tonight. Winds at KBLH initially rather light/variable but picking
up from the south/southwest later this morning and becoming gusty
this afternoon and evening with peak southwest gusts in excess of 25
kt. Gusts should diminish by 05z or so but sustained southwest/west
winds to 15kt or so should persist most of the night. Otherwise
expect thin high cirrus moving overhead from time to time with SCT
to BKN decks aoa 20k feet during the TAF period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Temperatures will continue to hold above seasonal averages, but not
at readings as warm as the weekend through Wednesday along with
minimum RH values mostly below 15 percent as dry northwest flow aloft
persists over the area. After Wednesday, a gradual cooling trend
will settle into the region as mostly dry storm systems sweep
through the Great Basin and down through the Southwest. Outside of a
slight chance at some light showers over high terrain of Gila County
Friday into Saturday, widespread dry weather will cover the
districts. Dry afternoons with 5-15% will be common with overnight
humidities varying between mostly fair to good. Active storm track
through the West will keep afternoons breezy for the district, with
upslope west winds and occasional gusts possible through week's end.

There will be potential for widespread dangerous fire weather
conditions Friday into Saturday as windy conditions develop across
most of the area - especially south-central Arizona on Friday - and
minimum RH values drop into the single digits across much of the
lower desert. The cooling trend may help mitigate some of the fire
danger potential however but this is something to keep our eyes on
as we move towards the latter part of the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through the middle of next
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 11 AM this morning to 7 PM MST this
     evening for AZZ133.
CA...Wind Advisory until 8 AM PDT early this morning for CAZ562.
     Wind Advisory 2 PM PDT this afternoon until 7 AM Tuesday for
     CAZ562...566.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...CB
FIRE WEATHER...Nolte/CB

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.